My girlfriend has recently started taking Paxil for anxiety that she has suffered from since she was young! Paxil works great for her anxiety; however, she has gone from being multi-orgasmic to being unable to orgasm at all! My question is, "is there an anti-anxiety treatment med or otherwise that doesn't have the sexual side effects?" Please help!!
Your girlfriend is courageous to confront a problem that she has been struggling with for so long, and to experience some relief from her anxiety. However, it is terribly frustrating when a medication that is providing such clear relief has negative side effects as well. Unfortunately, some medications that are used to treat anxiety (and depression) often cause changes that need getting used to or experience in managing. It is commonly reported that folks using this medication (as well as a number of similar medications) experience unwanted sexual side effects, including inability or difficulty in orgasming, lower sex drive, less vaginal lubrication, and problems with erections in men. If your girlfriend shares your displeasure with the pleasure deficit she's experiencing, you may encourage her to address it with to her health care provider— and the good news is that there are a number of options to try.
Before you make the suggestion for your partner to follow up with her health care provider, it may be good to have a chat about how she feels about this new change in her inability to orgasm. Is this change unacceptable to you, to her, or to both? Maybe this isn't a problem for her; maybe this sexual change is fine with her — but you won’t know until you ask. It can be difficult to bring up these sexual issues. However, it’d be good to check in with her to find out whether there might be some solutions that don’t require medical intervention.
If you do find that you’re both on the same page about your concern and want to pursue other options, it’s also good to know that everyone responds differently to medicines, and the side effects of anti-anxiety drugs and anti-depressants can vary depending on what medicine is being used. Some possible strategies for lessening or changing the sexual problems associated with these medications include:
- Waiting it out for a few weeks to see if the sexual side-effects dissipate.
- Having her health care provider adjust the dosage.
- Doing the horizontal mambo prior to her taking a daily dose of the medication (if it’s taken only once a day).
- Adding another type of medication to increase sexual pleasure or to counteract the anti-orgasmic effects.
- Switching to a different anti-anxiety medicine.
List adapted from the Mayo Clinic.
As frustrating as it may be for your girlfriend to have problems orgasming while taking Paxil, it's crucial for her not to discontinue the medicine or change the way she takes it without checking with her health care provider. It might also be a good idea for both of you to take things slow and to be patient. Getting back her get up and go may just be a matter of her adjusting to the medication. If the sexual side effects don't go away after a few weeks, it may also take some time to address it utilizing some of the other options. But, rest assured — the situation you and your partner are dealing with is manageable. Best of luck as you work together to determine what solution might make sense for both of you.Alice!